Alert archive / North Dakota / Wind Advisories in 2006

Wind Advisory 9, NWS Grand Forks, ND

October 7, 200617 counties in North Dakota; 13 counties in Minnesota

NWS Grand Forks, ND issued this wind advisory at Oct 7, 2006, 2:50 PM CDT for 17 counties in North Dakota; 13 counties in Minnesota. It took effect at Oct 7, 2006, 7:00 PM CDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Oct 7, 2006, 2:50 PM CDT (19:50 UTC)
In effect from
Oct 7, 2006, 7:00 PM CDT
Expired
Oct 8, 2006, 9:39 AM CDT
In force
15 hr
Issued by
NWS Grand Forks, ND
All 30 counties

Becker County, MN, Clay County, MN, Grant County, MN, Kittson County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 9 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.8 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2006-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2006-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-312 J/kg
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KFGF 071950
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
250 PM CDT SAT OCT 7 2006

...STRONG WESTERLY WINDS TO MOVE INTO EASTERN NORTH DAKOTA AND
WESTERN MINNESOTA TONIGHT...

.STRONG WESTERLY WINDS WILL MOVE INTO CENTRAL NORTH DAKOTA THIS
EVENING...THEN MOVE INTO THE RED RIVER VALLEY LATER THIS EVENING.
WIND GUSTS OVER 40 MPH ARE POSSIBLE OVERNIGHT. THE STRONG WINDS
WILL PERSIST INTO SUNDAY...BEFORE SLOWLY SUBSIDING SUNDAY AFTERNOON.

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT...AND
PRODUCE THE STRONG WINDS.

NDZ006-014-015-024-026-028-038-049-052-081200-
/O.NEW.KFGF.WI.Y.0009.061008T0000Z-061008T1200Z/
TOWNER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES-RANSOM-SARGENT-
INCLUDING THE CITIES OF...CANDO...MADDOCK...LEEDS...DEVILS LAKE...
NEW ROCKFORD...LAKOTA...COOPERSTOWN...VALLEY CITY...LISBON...
GWINNER
250 PM CDT SAT OCT 7 2006

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM CDT
SUNDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 7 AM CDT
SUNDAY. 

WESTERLY WINDS FROM 25 TO 35 MPH WITH GUSTS OVER 40 MPH WILL MOVE
INTO THE DEVILS LAKE BASIN AROUND SUNSET AND CONTINUE THROUGH THE
NIGHT. THE STRONG WINDS WILL DECREASE SOME LATE TONIGHT...BUT
STILL BLOW BETWEEN 20 AND 30 MPH THROUGH SUNDAY MORNING. WINDS
WILL SUBSIDE BY LATE SUNDAY AFTERNOON...AS HIGH PRESSURE SLOWLY
BUILDS INTO THE AREA. THE STRONG COLD FRONT RESPONSIBLE FOR THE
STRONG WINDS WILL ALSO CAUSE TEMPERATURES TO FALL QUICKLY OVERNIGHT.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT
GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$

MNZ001>005-007-008-013>015-022-027-029-030-040-NDZ007-008-016-027-
029-030-039-053-054-081200-
/O.NEW.KFGF.WI.Y.0009.061008T0300Z-061008T1200Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-MAHNOMEN-WEST BECKER-WILKIN-
WEST OTTER TAIL-GRANT-CAVALIER-PEMBINA-EASTERN WALSH COUNTY-
GRAND FORKS-STEELE-TRAILL-CASS-RICHLAND-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...ROSEAU...WARREN...NEWFOLDEN...
THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...MAHNOMEN...
DETROIT LAKES...BRECKENRIDGE...FERGUS FALLS...ELBOW LAKE...
LANGDON...CAVALIER...GRAFTON...GRAND FORKS...FINLEY...MAYVILLE...
FARGO...WAHPETON...ADAMS
250 PM CDT SAT OCT 7 2006

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 AM CDT
SUNDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 7 AM CDT
SUNDAY. 

WESTERLY WINDS FROM 25 TO 35 MPH WITH GUSTS OVER 40 MPH WILL MOVE
INTO THE RED RIVER VALLEY AROUND 10 PM AND CONTINUE THROUGH THE
NIGHT. THE STRONG WINDS WILL DECREASE SOME LATE TONIGHT...BUT
STILL BLOW BETWEEN 20 AND 30 MPH THROUGH SUNDAY MORNING. WINDS
WILL SUBSIDE BY LATE SUNDAY AFTERNOON...AS HIGH PRESSURE SLOWLY
BUILDS INTO THE AREA. THE STRONG COLD FRONT RESPONSIBLE FOR THE
STRONG WINDS WILL ALSO CAUSE TEMPERATURES TO FALL QUICKLY OVERNIGHT.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT
GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$
DK
2 follow-up statements
000 
WWUS73 KFGF 080852
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
352 AM CDT SUN OCT 8 2006

...STRONG WESTERLY WINDS TO PERSIST ACROSS EASTERN NORTH DAKOTA
AND NORTHWEST MINNESOTA THIS MORNING...

.STRONG WESTERLY WINDS WITH WIND GUSTS OVER 40 MPH WILL CONTINUE
TO AFFECT MUCH OF EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA
THROUGH THE MORNING HOURS. WINDS WILL SLOWLY TURN FROM THE
NORTHWEST AND DECREASE SLIGHTLY BY MIDDAY.

MNZ029-030-040-NDZ052-053-081000-
/O.CAN.KFGF.WI.Y.0009.000000T0000Z-061008T1200Z/
WILKIN-WEST OTTER TAIL-GRANT-SARGENT-RICHLAND-
INCLUDING THE CITIES OF...BRECKENRIDGE...FERGUS FALLS...
ELBOW LAKE...GWINNER...WAHPETON
352 AM CDT SUN OCT 8 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE
WIND ADVISORY. 

$$

MNZ001>005-007-008-013>015-022-027-NDZ006>008-014>016-024-026>030-
038-039-049-054-081500-
/O.EXT.KFGF.WI.Y.0009.000000T0000Z-061008T1500Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-MAHNOMEN-WEST BECKER-TOWNER-
CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-
WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...ROSEAU...WARREN...NEWFOLDEN...
THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...MAHNOMEN...
DETROIT LAKES...CANDO...LANGDON...CAVALIER...MADDOCK...LEEDS...
DEVILS LAKE...GRAFTON...NEW ROCKFORD...LAKOTA...GRAND FORKS...
COOPERSTOWN...FINLEY...MAYVILLE...VALLEY CITY...FARGO...LISBON...
ADAMS
352 AM CDT SUN OCT 8 2006

...WIND ADVISORY NOW IN EFFECT UNTIL 10 AM CDT THIS MORNING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 10 AM CDT THIS MORNING. 

WESTERLY WINDS FROM 20 TO 30 MPH WITH GUSTS OVER 40 MPH WILL
CONTINUE ACROSS MUCH OF EASTERN NORTH DAKOTA AND NORTHWEST
MINNESOTA THROUGH MID MORNING. WINDS ARE EXPECTED TO SLOWLY TURN
FROM THE NORTHWEST AND DECREASE SLIGHTLY BY MIDDAY. 

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT
GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$
GUST
000 
WWUS73 KFGF 081439
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
939 AM CDT SUN OCT 8 2006

...WIND ADVISORY CANCELLED...

MNZ001>005-007-008-013>015-022-027-NDZ006>008-014>016-024-026>030-
038-039-049-054-081545-
/O.CAN.KFGF.WI.Y.0009.000000T0000Z-061008T1500Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-MAHNOMEN-WEST BECKER-TOWNER-
CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-
WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...ROSEAU...WARREN...NEWFOLDEN...
THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...MAHNOMEN...
DETROIT LAKES...CANDO...LANGDON...CAVALIER...MADDOCK...LEEDS...
DEVILS LAKE...GRAFTON...NEW ROCKFORD...LAKOTA...GRAND FORKS...
COOPERSTOWN...FINLEY...MAYVILLE...VALLEY CITY...FARGO...LISBON...
ADAMS
939 AM CDT SUN OCT 8 2006

...WIND ADVISORY IS CANCELLED...

WINDY CONDITIONS WILL CONTINUE INTO THIS AFTERNOON. HOWEVER...THE
WINDS ARE EXPECTED TO REMAIN BELOW WIND ADVISORY CRITERIA. THEREFORE...
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE WIND
ADVISORY.

$$

NG

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Oct 7, 2:38 PM CDT, 12 minutes earlier.

Area forecast discussion, Oct 7, 2:38 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
238 PM CDT SAT OCT 7 2006

.SHORT TERM...
THE MAIN FORECAST CHALLENGE INITIALLY WILL BE WINDS TONIGHT THEN
JUST HOW COLD WE GET BY THE MIDDLE OF NEXT WEEK. THE ENTIRE
FORECAST AREA REMAINS IN THE WARM SECTOR THIS AFTERNOON...WITH SFC
LOW DEEPENING JUST NW OF BIS. MODELS CONTINUE IN OVERALL EXCELLENT
AGREEMENT WITH THIS SYSTEM...WITH NAM HANDLING ADVECTION PATTERN
SLIGHTLY BETTER SO WILL UTILIZE.

FOR TONIGHT...COLD FRONT WILL MOVE QUICKLY FROM WEST TO EAST
THROUGH THE NIGHT. WINDS BEHIND THE FRONT WILL BE THE MAIN
CONCERN...AND FEEL THAT THEY WILL BE STRONG ENOUGH TO WARRANT A
WIND ADVISORY FROM THE VALLEY WEST TONIGHT. EXPECT STRONG WINDS TO
DEVELOP IN DVL BASIN AROUND SUNSET AND MOVE INTO THE VALLEY AROUND
OR SHORTLY AFTER 03Z. THERE WILL BE ABOUT 45-50KT TO MIX IN LOWEST
900 MB IN ADIABATIC LAYER...ALONG WITH VERY STRONG COLD ADVECTION.
IN ADDITION...SFC LOW CONTINUES TO DEEPEN AS IT MOVES INTO
CANADA...WHICH WILL TIGHTEN PRESSURE GRADIENT FURTHER. THIS ALONG
WITH STRONG PRESSURE RISE MAX AROUND 6MB/3HR SHOULD PRODUCE GUSTS
TO NEAR 50MPH IN THE DVL BASIN AND OVER 40 INTO THE VALLEY. THE
EVENING CREW WILL HAVE TO MONITOR FOR ANY HIGH WIND WARNING...BUT
FEELING IS THAT ADVISORY SHOULD HOLD SINCE FLOW IS NOT THAT
UNIDIRECTIONAL ABOVE 900MB.

ON SUNDAY...WINDS WILL CONTINUE IN AT LEAST WINDY CATEGORY FOR
MUCH OF THE DAY. WE MAY NEED TO EXTEND WIND ADVISORY INTO THE LATE
MORNING/EARLY AFTERNOON HOURS...BUT THIS CAN BE ADDRESSED BY LATER
SHIFTS. TEMPS WILL NOT RECOVER TOO MUCH WITH CONTINUED COLD
ADVECTION...AND REMAIN BELOW NORMAL.

FOR MONDAY...HIGH PRESSURE WILL BUILD INTO THE REGION AT THE
SFC...BUT A WEAK TROUGH WILL MOVE THROUGH ALOFT. THIS SHOULD BE
ENOUGH TO GENERATE A FEW CLOUDS...BUT A DRY AND COOL DAY IS EXPECTED.

ON TUESDAY...ARCTIC BOUNDARY WILL PUSH CLOSE TO THE FAR NORTH BY
LATE IN THE DAY. THERE WILL BE SATURATION AND DEEP LIFTING PER
300-500MB Q VECTOR CONVERGENCE TO PROMOTE SOME SHOWER THREAT LATE
IN THE DAY FOR NORTHERN AREAS. THEREFORE...EXPECT INCREASING
CLOUDS BY LATE IN THE DAY FOR MOST AREAS ALONG WITH TEMPS A BIT
WARMER THAN MONDAYS READINGS. WE WILL ISSUE ANOTHER HWO TO
HIGHLIGHT STRONG WINDS TONIGHT AND ARCTIC BLAST AND SOME SNOW FOR
NEXT WED/THU.

.LONG TERM...(WED THROUGH SAT)...LONG RANGE MODELS CONTINUE TO
EMPHASIZE A STRONG COLD FRONT FOLLOWED BY VERY COLD 1000-500MB
THICKNESSES MOVING INTO THE REGION FOR EARLY IN THE EXTENDED. WITH
SUCH AN ANOMALOUS SYSTEM...THIS IS DEFINITELY ONE TO KEEP AN EYE ON.
COLD FRONT WILL BARREL THROUGH THE REGION TUE NIGHT AND WED. STILL
EXPECT PRECIPITATION TO BE A RAIN/SNOW MIX THAT COULD CHANGE OVER TO
ALL SNOW AND GIVE MINIMAL ACCUMULATIONS. WILL DEPEND ON INTENSITY OF
SNOWFALL AND WHERE THE STRONGEST BANDS SET UP. WRAP AROUND BAND OF
PRECIPITATION WILL CONTINUE WITH THIS SYSTEM INTO THU NIGHT BEFORE
IT FINALLY EXITS. THEN...A HIGH PRESSURE SYSTEM WILL DOMINATE THE
WEATHER INTO THE WEEKEND.  AS FAR AS TEMPS...MUCH BELOW NORMAL TEMPS
ARE EXPECTED ONCE THE COLD FRONT PASSES FOR WED AND THU...WITH TEMPS
SLOW MODERATING TO SLIGHTLY BELOW NORMAL FOR THE WEEKEND.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY FROM 10 PM THIS EVENING TO 7 AM CDT SUNDAY FOR
     NDZ007-NDZ008-NDZ016-NDZ027-NDZ029-NDZ030-NDZ039-NDZ053-
     NDZ054.

     WIND ADVISORY FROM 7 PM THIS EVENING TO 7 AM CDT SUNDAY FOR
     NDZ006-NDZ014-NDZ015-NDZ024-NDZ026-NDZ028-NDZ038-NDZ049-
     NDZ052.

MN...WIND ADVISORY FROM 10 PM THIS EVENING TO 7 AM CDT SUNDAY FOR
     MNZ001-MNZ002-MNZ003-MNZ004-MNZ005-MNZ007-MNZ008-MNZ013-
     MNZ014-MNZ015-MNZ022-MNZ027-MNZ029-MNZ030-MNZ040.

&&

DK/NG
Hazardous weather outlook, Oct 7, 2:50 PM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
250 PM CDT SAT OCT 7 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-082000-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
250 PM CDT SAT OCT 7 2006

...WIND ADVISORY IS IN EFFECT TONIGHT ALONG AND WEST OF THE
RED RIVER VALLEY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT
STRONG WESTERLY WINDS GUSTING OVER 40 MPH WILL MOVE INTO THE
DEVILS LAKE BASIN AROUND SUNSET...THEN MOVE INTO THE RED RIVER
VALLEY AFTER 10 PM. A STRONG COLD FRONT WILL MOVE QUICKLY FROM
WEST TO EAST OVERNIGHT THROUGH THE REGION...PRODUCING THE STRONG
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

A POWERFUL ARCTIC COLD FRONT WILL MOVE INTO THE AREA FROM NORTH TO
SOUTH TUESDAY NIGHT. TEMPERATURES WILL FALL 20 TO 25 DEGREES BELOW
NORMAL BY WEDNESDAY AND PERSIST INTO THURSDAY. IN ADDITION...THE
FIRST SNOW OF THE SEASON IS ALSO POSSIBLE. NORTHERLY WINDS WILL
PRODUCE WIND CHILL READINGS INTO THE TEENS LATE TUESDAY NIGHT AND
WEDNESDAY MORNING. STAY TUNED TO LATER STATEMENTS ON THIS POTENT
WEATHER SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DK

Nearby

Wind Advisories in North Dakota, 2006Wind Advisories in Minnesota, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.